Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A Laurent expansion for solutions to elliptic equations

Authors: Reese Harvey and John C. Polking
Journal: Trans. Amer. Math. Soc. 180 (1973), 407-413
MSC: Primary 35C10; Secondary 35J30
MathSciNet review: 0320494
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ P(\xi )$ be a homogeneous elliptic polynomial of degree $ m$. Let $ E$ be a fundamental solution for the partial differential operator $ P(D)$. Suppose $ \Omega $ is a neighborhood of 0 in $ {{\mathbf{R}}^n}$. Suppose $ f \in {C^\infty }(\Omega \sim \{ 0\} )$ satisfies $ P(D)f = 0$ in $ \Omega \sim \{ 0\} $. It is shown that there is a differential operator $ H(D)$ (perhaps of infinite order) and a function $ g \in {C^\infty }(\Omega )$ satisfying $ P(D)g = 0$ in $ \Omega $, such that $ f = H(D)E + g$ in $ \Omega \sim \{ 0\} $. This analog of the Laurent expansion for $ f$ is made unique by requiring that the Cauchy principal value of $ H(D)E$ be equal to $ H(D)E$.

References [Enhancements On Off] (What's this?)

  • [1] A.-P. Calderón, Singular integrals and their applications to hyperbolic differential equation, Curos y Seminarios de Matematica, fasc. 3, Universidad de Buenos Aires, Buenos Aires, 1960. (Spanish) MR 23 #A1156. MR 0123834 (23:A1156)
  • [2] F. John, Plane waves and spherical means applied to partial differential equations, Interscience, New York, 1955. MR 17, 746. MR 0075429 (17:746d)
  • [3] M. Sato, Theory of hyperfunctions. II, J. Fac. Sci. Univ. Tokyo Sect. I 8 (1960), 387-437. MR 24 #A2237. MR 0132392 (24:A2237)
  • [4] L. Schwartz, Courant associé à une forme différentielle méromorphe sur une variété analytique complexe. Géométrie différentielle, Colloq. Internationaux du Centre National de la Recherche Scientifique, Strasbourg, 1953. Centre National de la Recherche Scientifique, Paris, 1953, pp. 185-195. MR 16, 518. MR 0066014 (16:518d)
  • [5] -, Théorie des distributions, Publ. Inst. Math. Univ. Strasbourg, no. 9-10, Hermann, Paris, 1966. MR 35 #730.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35C10, 35J30

Retrieve articles in all journals with MSC: 35C10, 35J30

Additional Information

Keywords: Elliptic partial differential operator, fundamental solution, Laurent expansion, homogeneous polynomials, solid harmonics, hyperfunction, analytic functional, distribution, Cauchy principal value
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society